Loading Events

« All Events

Oceanic Art Society Forum | 2019

February 1, 2019 - February 2, 2019

$90 – $350

Friday | Location: Australian Museum
Saturday | Location: Art Gallery of New South Wales
Sunday | Location: Art Gallery
of New South Wales

Aboriginal and Pacific Art |

 

 

Speakers include Maia Nuku (curator, Metropolitan Museum of Art, New York), Jonathan Jones (Wiradjuri/Kamilaroi artist and curator) and David Ellis (Director of Museums at the University of Sydney) – see the full program below. The forum dinner will be at the historic Sydney Mint and you can stay on for a FREE Sunday performance by Pacific Islander singers and a program of films from the National Film and Sound Archive.

Friday program takes place at the Australian Museum. Saturday program in the Domain Theatre, AGNSW.

 

Ticket pricing

  • Full program: $220, or $180 for concessions, members of the Art Gallery Society and the Oceanic Art Society*. Includes morning tea and lunch.
  • Full program, plus Saturday night dinner: $350, or $300 for members*.
  • Additional dinner tickets: $130
  • Price per day: $110, or $90 for concessions, members of the Art Gallery Society and the Oceanic Art Society*. Includes morning tea and lunch.
  • On Sunday 3 February the Gallery will host a series of free events including a curator tour of the exhibition Melanesian art: redux, a choir performance and a screening of selected footage from the National Film and Sound Archive. See here for more details.

*Currently enrolled students with a valid ID number can claim the members’ rate. ID will need to be presented at registration on the day.

Main image: Kapriman people, Blackwater River, Papua New Guinea Gable mask from ceremonial house façade mid-1900s (detail) © Kapriman people, under the endorsement of the Pacific Islands Museums Association’s (PIMA) Code of Ethics

Additional Information

Friday Forum | 8.30am – 4:45pm @ Australian Museum

Friday 1 Feb, 8:30am – 4:45pm
Location: Australian Museum


Special guest speaker: Jonathan Jones

In his talk Jonathan Jones will discuss his experiences of working in museums and actively researching southeast collections along with projects that have developed from his work. His past works that have engaged with museum collections and histories include In the footsteps of our ancestors, held at the Art Gallery of New South Wales in 2015 and barrangal dyara (skin and bones) the 2016 Kaldor Public Art ProjectThis was a vast sculptural installation in Sydney’s Botanic Garden that stretched across 20,000 square metres and recalled the traumatic destruction of the Garden Palace that burnt to the ground in 1882, along with countless Aboriginal objects collected along the colonial frontier.

Jonathan Jonesis a Wiradjuri/Kamilaroi artist and curator. He works across a range of media and projects. At the heart of Jones’ practice is the act of collaborating and many projects have seen him work with other artists and communities to develop major projects. He is currently working with long time collaborator Uncle Stan Grant developing Wiradjuri gulbanha or Wiradjuri philosophy for a range of projects and is a senior researcher, University of Technology Sydney.


The New Museum: Through the eyes of the Holosa from Komunive

Dr. Michael Mel

Dr. Michael Meldiscusses the often-complex relationship and responsibilities of the Museum and its custodianship of its cultural collection in context of imagery and expression. He will take us on the journey of the Holosa (spirit) better known as the Asaro Mudmen Mask; just one of the greatest treasures of the Museum.  Q&A’s.

Dr. Michael Mel is of the Mogei tribe in the Highlands of Papua New Guinea (PNG). He completed a Ph.D. from Flinders University in South Australia and has worked to promote indigenous art through teaching, writing, curating and performing in PNG, Australia, New Caledonia, the UK, Canada and the US. His most recent engagement was, for eight years, as Deputy Vice-Chancellor (Academic) at the University of Goroka, Papua New Guinea. He is currently a Manager for Pacific and International Collections at the Australian Museum.


Art and aesthetics of the Sepik / Ramu: Papua New Guinea

Crispin Howarth

In mid-2019 a major publishing project will result in a remarkable book on the arts of the Sepik region of Papua New Guinea. This project will present otherwise little known and unpublished 19th and early 20th century masterpieces from a handful of well-known private European collections.
Crispin Howarth is the curator for Pacific Arts at the National Gallery of Australia. A previous president of the Oceanic Art Society, he has travelled in the Ramu and Massim areas of Papua New Guinea to learn about the arts of these regions. For over 15 years he has curated numerous exhibitions and published over 80 articles on Oceanic art. The publications he is most proud of are Varilaku: Pacific Arts from the Solomon Islands (2011), Masterpieces of New Guinea Art (2014) and Myth + Magic: Art of the Sepik River (2015).


Old Collections, new opportunities: creating a new museum and cultural precinct for the University of Sydney

David Ellis

This lecture will outline the history and overview of the extensive and historic collections held at the University of Sydney.  These include antiquities held in the Nicholson Museum, ethnography, natural history and history collections held in the Macleay Museum, and the University Art Collection. It will also introduce the development of the Chau Chak Wing Museum scheduled to open in 2020 that will bring together these collections into a new purpose-built museum and cultural precinct.

David Ellis is Director of Museums at the University of Sydney. Previously he was program manager for museums, Arts NSW (1996 – 2003), director of exhibitions, National Library of Australia, project manager, Art Exhibitions Australia, and curator of exhibitions, Tasmanian Museum and Art Gallery.  As an artist, he has works in national, state and regional collections.

Saturday Forum | 10am – 4pm @ Art Gallery of NSW

Saturday 2 Feb, 10am – 4pm
Location: Art Gallery of NSW


Expanding the visual canon: Oceanic art at the Metropolitan Museum of Art (1969 – 2019)
Maia Nuku

This lecture will examine the ways in which indigenous art from the Pacific region has been collected and displayed at the Metropolitan Museum of Art in New York over the course of fifty years. Tracing the trajectory of the collection from its earliest beginnings under the auspices of Nelson Rockefeller to the present day, we examine the legacy of Rockefeller’s expansive gift of art from Oceania, Africa and the Ancient Americas in broadening the institutional scope of the museum and how it continues to redefine public perceptions of the role and agency of art today.

Maia Nuku is Evelyn A. J. Hall and John A. Friede Associate Curator for Oceanic Art at the Metropolitan Museum of Art, New York. She was born in London and is of English and Maori (Ngai Tai) descent. Her doctoral research focused on early missionary collections of Polynesian gods and the cosmological aspects of Oceanic art. She completed two post-doctoral fellowships at Cambridge University as part of an international research team exploring Oceanic collections in European museums. Her current exhibition Atea: Nature and Divinity in Polynesia in the Rockefeller Wing at the Met is open until October 27, 2019.


Discussing Tuckson: the abstract sublime

Denise Mimmocchi

Though remembered today as Australia’s preeminent abstract expressionist, during the 1950s to the 1970s, Tony Tuckson (1921-1973) was better known as a progressive arts administrator with a passionate interest in Aboriginal and Melanesian art and culture. He was employed at the Art Gallery of New South Wales for twenty-three years in various roles including deputy director. This talk will focus on the transformations of Tuckson’s artistic practice and the influence of his engagement with Indigenous cultures.

Denise Mimmocchi is the Gallery’s senior curator of Australian art and curator of the exhibition Tuckson: the abstract sublime.


Discussing The singular vision of Noŋgirrŋa Marawili

Cara Pinchbeck

Noŋgirrŋa Marawili is one of the most significant Australia artists working today. Working in Yirrkala, NT Noŋgirrŋa is interested in the atmospheric effects created as country is brought to life through the movement of wind, water or unseen forces. This talk examines Noŋgirrŋa’s reimagined practice and the careful trajectory over the course of her career, cautiously navigating inherited traditions and accepted modes of representation to arrive at her singular vision.

Cara Pinchbeck is curator, Aboriginal and Torres Strait Islander art at the Art Gallery of NSW and the curator of the exhibition Noŋgirrŋa Marawili: from my heart and mind.


Discussing Melanesian art: redux

Natalie Wilson

The exhibition Melanesian art opened at the Art Gallery of New South Wales in April 1966, curated by the Gallery’s then deputy director, Tony Tuckson. Instrumental in forming the Pacific collection in 1962, Tuckson’s was determined to showcase Pacific art in a gallery context. This talk discusses Tuckson’s journey to the Sepik region of Papua New Guinea in 1965 and his relationship with Sydney businessman and collector of Pacific art, Stan Moriarty.

Natalie Wilson is curator, Australian & Pacific art, at the Art Gallery of New South Wales. In 2014, she curated the exhibitionPlumes and pearlshells: art of the New Guinea highlands, which featured 89 works from the Gallery’s world-renowned collection of PNG highlands art. Other exhibition projects include Justin O’Brien: the sacred music of colour(2010), and as guest curator for the SH Ervin Gallery, Peter Rushforth: all fired up (2013) and William Dobell: painter in paradise (2015). 


Panel: Institutions, curators and artists as collectors

Natalie Wilson, Cara Pinchbeck and Denise Mimmocchi

Join Art Gallery of NSW curators as they discuss former Deputy Director and preeminent abstract expressionist painter Tony Tuckson and his role in shaping the Gallery’s significant Aboriginal and Torres Straight Islander and Pacific art collections. Together they will unpack his influence as well as the role his own artistic practice may have played in this process.

Forum Program | Running Order | Friday, Saturday & Sunday
 Friday, 1 February 2019
 Australian Museum
 Time Duration Activity 
 8:30am – 9:15 45 min Registration
Meet & Greet  / coffee, tea, juice, croissant. Reception area.
 9:30 – 10:00 30 min Welcome and Introduction
President of the OAS Dr. Bill Rathmell.Welcome to Country
Uncle Charles ‘Chika’ Madden. Gadigal Elder, Sydney Artist and Community Leader.
 10:00 – 10:45 45 min Invocation of the Collective
Dr. Michael Mel.  Manager West Pacific Collection, Programs, Exhibitions & Cultural Collections Australian Museum.Opening address:
The New Musem: Through the eyes of the Holosa from Komunive
Dr. Michael Mel
 10:45 – 11:30 45 min Guided Tour: The Westpac Long Gallery, 200 Treasures of the Australian Museum
Leader – Yvonne Carillo-Huffman: Collections Officer, Pacific Collections  |  Engagement, Exhibitions and Cultural Connection Australian Museum.
 11:30 – 12:30 60 min Old Collections, new opportunities: creating a new museum and cultural precinct for the University of Sydney
David Ellis
 12:30 – 1:45 75 min Lunch (venue TBC)
 1:45 – 2:30 45 min Art and aesthetics of the Sepik / Ramu: Papua New Guinea
Crispin Howarth
 2:30 – 3:30 60 min Special guest speaker: Jonathan Jones
 3:30 – 4:45 75 min Guide tours

DELEGATES TO ROTATE in GROUPS between EXHIBITS:
GROUP 1:  Vanessa Finney, Manager, Archives, Rare Books & Library Collections Australian Museum & Sue Myatt Archivist, Australian Museum: “The 1882 Sydney Garden Palace fire and its legacy at the Australian Museum”.  Australian Museum Library.
GROUP 2.  Pacific Spirit Gallery Showcase. Leader Dr. Michael Mel.

 5:00pm Museum closes

 

 Saturday, 2 February 2019
 Art Gallery of NSW
 Time Duration Activity 
 10:00am – 10:30 30 min Registration and morning tea
 10:30 – 11:30 60 min Keynote: Expanding the visual canon: Oceanic art at the Metropolitan Museum of Art (1969 – 2019)
Maia Nuku
 11:30 – 11:45 15 min Q&A with Maia Nuku
 11:45 – 12:30 45 min Discussing Tuckson: the abstract sublime
Denise Mimmocchi
 12:30 – 1:30 60 min Lunch
 1:30 – 2:15 45 min The singular vision of Noŋgirrŋa Marawili
Cara Pinchbeck
 2:15 – 3:00 45 min Discussing Melanesian art: redux
Natalie Wilson
 3:00 – 3:15 15 min Break
 3:15 – 4:00pm 45 min Panel: Institutions, curators and artists as collectors
Natalie Wilson, Cara Pinchbeck and Denise Mimmocchi

 

 Sunday, 3 February 2019
 Art Gallery of NSW
 Time Duration Activity 
 11:00am – 11:30 30 min Exhibition tour of Melanesian art: redux with curator Natalie Wilson
 12:00 – 12:30 60 min Pacific choir (TBC)
 2:00 – 4:00pm 120 min PNG film screening

Program subject to variation


Places are limited so book now to avoid disappointment!

Tickets

Unlimited available
Full Program & Dinner$350.00Friday Forum - 8.30am – 4:45pm @ Australian Museum | Saturday Forum - 10:00am – 4:00pm @ Art Gallery of NSW | Tea & Lunch (2 days) | Saturday OAS Dinner

Please fill in all required fields

Unlimited available
Full Program & Dinner | Members$300.00Friday Forum - 8.30am – 4:45pm @ Australian Museum | Saturday Forum - 10:00am – 4:00pm @ Art Gallery of NSW | Tea & Lunch (2 days) | Saturday OAS Dinner + OAS & AGNSW Member Concession

Please fill in all required fields

Unlimited available
Full Program Ticket$220.00Friday Forum - 8.30am – 4:45pm @ Australian Museum | Saturday Forum - 10:00am – 4:00pm @ Art Gallery of NSW | Tea & Lunch (2 days).

Please fill in all required fields

Unlimited available
Full Program | Members$180.00Friday Forum - 8.30am – 4:45pm @ Australian Museum | Saturday Forum - 10:00am – 4:00pm @ Art Gallery of NSW | Tea & Lunch (2 days) + OAS & AGNSW Member Concessions

Please fill in all required fields

Unlimited available
Daily Ticket$110.00Friday Forum - 8.30am – 4:45pm @ Australian Museum OR Saturday Forum - 10:00am – 4:00pm @ Art Gallery of NSW + Tea & Lunch (2 days).

Please fill in all required fields

Unlimited available
Daily Ticket | Members$90.00Friday Forum - 8.30am – 4:45pm @ Australian Museum OR Saturday Forum - 10:00am – 4:00pm @ Art Gallery of NSW | Tea & Lunch + OAS & AGNSW Member Concessions

Please fill in all required fields

Unlimited available
Dinner Only Ticket$130.00Saturday OAS Dinner

Please fill in all required fields

Details

Start:
February 1, 2019
End:
February 2, 2019
Cost:
$90 – $350
Event Categories:
, , ,